Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 99, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2010, 8:41 PM CDT for Russell County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2010, 8:41 PM CDT (01:41 UTC)
- Expired
- May 24, 2010, 8:59 PM CDT
- In force
- 18 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 7:17 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2355 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:54 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 24, 6:54 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 654 PM CDT MON MAY 24 2010 .UPDATE... SENT OUT A QUICK UPDATE TO TRIM BACK THE EASTERN EXTENT OF PRECIP BEFORE 06Z BASED MOSTLY ON RADAR TRENDS. ALSO WENT AHEAD AND DECREASED CLOUD COVER AREA WIDE TO KEEP UP WITH CURRENT TRENDS. && .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION CONCERN WILL BE STORM CHANCES THROUGH THE NEXT 24 HOURS. STRONG UPPER TROUGH IS NOW LIFTING OUT ACROSS WESTERN NEBRASKA/SW SD WITH THE DRYLINE STILL LINGERING BACK ACROSS FAR WESTERN KS. STORMS HAVE INCREASED IN COVERAGE ACROSS WESTERN KS OVER THE LAST COUPLE OF HOURS AS LARGE SCALE LIFT INCREASED SLIGHTLY. THE BULK OF THIS ACTIVITY IS EXPECTED TO STAY WEST OF THE FORECAST AREA THROUGH 03Z. KRSL WILL HAVE THE BEST SHOT TO EXPERIENCE A STORM BETWEEN THE 03Z-06Z TIME FRAME. THE SURFACE FRONT IS EXPECTED TO SHIFT SLIGHTLY SOUTHEAST FOR TUE WHICH WILL BRING INCREASED STORM CHANCES TO CENTRAL KS WITH KSLN AND KRSL HAVING THE BEST SHOT TO EXPERIENCE A STORM WITH THE SURFACE BOUNDARY SITUATED CLOSER TO THESE AREAS. HOWEVER WITH PLENTY OF INSTABILITY AND AN UNCAPPED AIRMASS...A STRAY STORM WILL BE POSSIBLE AREA WIDE BY TUE AFTERNOON. WITH CONFIDENCE LOW ON ARAL COVERAGE...WILL NOT HIT CONVECTIVE CHANCES TOO HARD YET FOR TUE AFTERNOON. LAWSON && .PREV DISCUSSION... /ISSUED 319 PM CDT MON MAY 24 2010/ DISCUSSION... SYNOPSIS...SATELLITE/OBSERVATION LOOP ENDING AT 1930Z SHOWS AN UPPER LOW /500 MB/ CENTERED OVER THE CENTRAL ROCKIES. A DRYLINE EXTENDS FROM NEAR KLBL TO KSNY. STORMS AHEAD OF THIS DRYLINE NOW IN PROGRESS. SEVERAL OF THESE ARE SEVERE. EFFECTIVE DEEP LAYER SHEAR SHOWING ABOUT 40 KNOTS SUPPORTING SUPERCELLS. ENOUGH 0-3KM MIXED LAYER CAPES/0-1KM HELICITY AND DEWPOINT DEPRESSIONS RUNNING AROUND 9 DEGREES /F/ TO PRODUCE A FAVORABLE ENVIRONMENT FOR TORNADOES. TONIGHT-WEDNESDAY: THE MAIN FORECAST PROBLEM IS THE LOCATION AND TIMING OF CONVECTION. 12Z/15Z/18Z MODEL RUNS SHOW A VARIETY OF SOLUTIONS WITH RESPECT TO HOW FAR THE COLD FRONT MOVES INTO THE STATE AND POSSIBLY OR CONVECTION. I THINK CONSENSUS RIGHT NOW IS TO EXPECT THE COLD FRONT TO STALL IN NORTH-CENTRAL KANSAS. THIS WILL CAUSE THE CONVECTION TO MOVE SOUTHEAST INTO THE FORECAST AREA WITH THE BEST CHANCE BY 12Z-15Z TOMORROW MORNING FOR PRECIPITATION TO BE ALONG AND JUST WEST OF THE I-35 CORRIDOR. SHEAR/BUOYANCY RELATIONSHIPS SHOW A FAVORABLE ENVIRONMENT FOR SUPERCELLS ACROSS THE NORTHWESTERN HALF OF THE FORECAST AREA. HOWEVER...AFTER TUESDAY...THE UPPER LEVEL RIDGE MOVES IN AND THERE APPEARS TO BE VERY LITTLE CHANCE OF ORGANIZED CONVECTION UNTIL THE RIDGE WEAKENS. FROM THAT POINT FORWARD...THERE ARE SO MANY OUTFLOWS...CONVECTIVELY INDUCED PV ANOMALIES...AND WEAK DISTURBANCES IN THE FLOW THAT WE USED AN ENSEMBLE APPROACH VIA THE SREF. THE PLUME DIAGRAMS FOR KRSL/KICT/KCNU SHOW A CONSISTENT SIGNAL TODAY/TUESDAY/WEDNESDAY...WITH CONVECTION DEVELOPING ACROSS THE FORECAST AREA FROM THE 15Z-18Z TIME PERIOD AND PERSISTING UNTIL ABOUT 03Z. THURSDAY-MONDAY: THE 5 DAY MEAN OF THE 500MB HEIGHT FORECASTS SHOW A GRADUAL RETROGRESSION AND WEAKENING OF THE UPPER LEVEL RIDGE THROUGH TIME...EVOLVING INTO A ZONAL FLOW PATTERN NEXT WEEK. GEFS MODEL UNCERTAINTY IS WELL BELOW CLIMATOLOGY FOR THIS TIME OF YEAR...SO THE GEFS SHOULD DO A GOOD JOB WITH THE FORECAST. I WILL SAY THAT WE RESISTED THE URGE TO INTRODUCE PRECIPITATION CHANCES EVERY DAY...DUE TO THE LOW PREDICTABILITY OF CONVECTIVE FORCING FEATURES DURING THIS TIME FRAME. TEMPERATURES SHOULD TREND NEAR OR JUST ABOVE NORMAL. COOK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 84 68 85 / 30 60 60 50 HUTCHINSON 66 85 67 85 / 40 60 60 50 NEWTON 65 83 67 85 / 30 60 60 50 ELDORADO 65 83 68 85 / 30 60 60 50 WINFIELD-KWLD 67 84 68 85 / 20 50 50 50 RUSSELL 63 83 65 85 / 60 30 30 50 GREAT BEND 63 83 65 85 / 50 40 40 50 SALINA 67 86 66 85 / 40 50 50 50 MCPHERSON 65 84 67 85 / 40 50 50 50 COFFEYVILLE 68 85 68 85 / 20 40 40 50 CHANUTE 67 84 68 84 / 20 40 40 50 IOLA 67 84 68 84 / 20 40 40 50 PARSONS-KPPF 68 84 68 85 / 20 40 40 50 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047>050. &&
Hazardous weather outlook, May 24, 8:08 PM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 808 PM CDT MON MAY 24 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251700- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 808 PM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW SEVERE STORMS WILL BE POSSIBLE THROUGH MIDNIGHT FOR LOCATIONS GENERALLY WEST OF INTERSTATE 135. THE MAIN THREATS WILL BE HAIL TO QUARTER SIZE AND WINDS TO 60 MPH. THUNDERSTORMS WILL INCREASE IN COVERAGE LATE TONIGHT BUT WILL DECREASE IN INTENSITY WITH SOME STRONG STORMS STILL POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS WILL LINGER ACROSS MUCH OF THE AREA TUESDAY AND WEDNESDAY. LOCALLY HEAVY RAIN IS POSSIBLE ALONG WITH SMALL HAIL AND WIND GUSTS TO AROUND 50 MPH. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS EVENING...MAINLY WEST OF A LINCOLN TO LYONS LINE IN CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/JMC/LAWSON
In the hours before
Special weather statement, May 24, 8:16 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 816 PM CDT MON MAY 24 2010 KSZ032-250145- RUSSELL- 816 PM CDT MON MAY 24 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST RUSSELL COUNTY... AT 811 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF NATOMA TO 17 MILES SOUTHWEST OF VICTORIA...AND MOVING NORTHEAST AT 35 MPH. WINDS TO 50 MPH POSSIBLE WELL IN ADVANCE OF THE STORMS. PEOPLE IN NORTHWESTERN RUSSELL COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:51 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 54 min |
| May 24, 9:19 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 44 min |
| May 25, 12:32 AM CDT | Areal Flood Warning | ICT | Sumner | 5 hr |
| May 25, 2:25 AM CDT | Areal Flood Warning | ICT | Harper | 9 hr |
| May 25, 5:24 AM CDT | Areal Flood Warning | ICT | Sumner | 5 hr |
| May 25, 6:29 AM CDT | River Flood Warning | ICT | Sumner | 19 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.